Style & ShowbizBeauty

Roaccutane: Hitting full dose

BeautyBy Sunday World
Roaccutane: Hitting full dose

It's been another four weeks on acne medication Roaccutane, and things really aren't as bad as I'd anticipated. In fact, in my case anyway, the dread I had about going on the medication was a waste of time. For months I'd weighed up what was worse; living with ugly and painful spots or all my skin flaking off (because I honestly thought the dry skin would be that bad). But apart from lips, which admittedly are pretty flaky, my skin hasn't been any drier than normal. I don't know if that's because my skin is never usually dry, or because my dose isn't too high, but whatever the reason I'm really happy with it. Dr Friedmann says side effects shouldn't kick in now, as the dose won't be changing. I've been using Dermalogica's Active Moist religiously and the Skin Hydrating Masque twice a week, which has proven to be great.

I haven't been immune from all side effects though. As I said, my lips are peeling all the time. It's mainly the outside edge, and not really in the middle, but I have made them bleed on two occasions by pulling skin off. They don't hurt or have that tight, chapped feeling though; more it's just every time I look in the mirror there are bits to pull off (gross I know, sorry!).

"Usually people say they don't enjoy [being on] it because of the lip situation, the life restriction; dryness, aching. But the hype is all about the depression, and very few people get depressed. You can be a bit moody or a bit grumpy or a bit tearful, but actually depression, it's quite rare," Dr Friedmann said.

I've had no aching, but my eyes are so dry! This makes them itchy and also really tired. But regular drops sooth the symptoms. I've been using Optrex eye drops, and Dr F also suggests Viscotears or Lacri-Lube as they're a bit more "lube like".

I've noticed a lot of scratches up my arms too. This is because Roaccutane makes your skin thinner, so when I mindlessly scratch an itch, it ends up leaving a mark. A rash came up on both my forearms too, but went down after a few days and a couple of antihistamines.

On the skin side of things there has been a marked improvement. I'm not blemish free by any stretch, but I can walk around without dipping my head any more.

"You're still in early doors yet, hopefully the next eight weeks you'll really start to see things diminish away," Dr Friedmann noted.

When I go for my 16 week appointment it will be decided how much longer I need to continue the course for.

"I like people to be spotless for the last four weeks of treatment. If you are you'll go to 20 weeks, if you're not it will be 24," Dr Friedmann explained. 

I'd been told you can't drink on the medication, but when I asked Dr F he said this isn't the case. In fact the British Journal of Dermatology recently published a paper saying there is no evidence that drinking on Roaccutane is harmful.

Another note is my cholesterol has risen to 5.2, which is just over the average of 5.1.

"You're on a drug that raises the cholesterol a few points. The key thing about that, when you come off the drug, a few months later when you get a blood test just get your cholesterol repeated," Dr F advised. 

As the sun starts to shine more, I'll also be SPFing up as skin on Roaccutane can be sun sensitive.

"It's very variable. As long as you're aware of it you should be fine," Dr Freidman said.

Cover Media